Overview of Long QT Syndrome and Torsades de Pointes
October 29, 2010 (Revised March 23, 2013 and November 19, 2015)
Drug-induced long QT syndrome (diLQTS) and torsades de pointes (TdP) are important for all physicians and health-care providers to recognize and manage because they can occur as a side effect of over 120 medications and can be fatal.
Recognition of torsades de pointes and diLQTS:
Recognition and diagnosis of torsades de pointes (TdP) requires the availability of ECG recordings showing occurrence of polymorphic ventricular tachycardia, and that the patient has an abnormally long QT interval immediately before the arrhythmia develops. There are other electrocardiographic features associated with torsades, including labile or alternating QT intervals, prominent U waves, and a "pause-dependent" onset of the arrhythmia.
TdP is one of the heart arrhythmias (like ventricular fibrillation and asystole) that produces essentially no effective blood flow when it is occurring. Therefore, if episodes last more than about 10 seconds, the "symptom" that they produce is syncope (collapse with unconsciousness), sometimes resulting in tonic-clonic seizure activity due to brain hypoxia. If the arrhythmia doesn't return to normal within a minute or two, death is the result; if it does terminate, the patient will generally recover consciousness quickly.
Some episodes of TdP may only last a few seconds. In that case, the arrhythmia may not cause loss of consciousness, but may make the patient experience any of the following:
- awareness of their heart's abnormal rhythm (palpitations),
- transient shortness of breath, or
- a sensation in their chest of their breath "catching" for a moment.
Prolonged QT on the ECG is a "necessary" characteristic to make the diagnosis of TdP. However, by itself, a prolonged QT may not lead to TdP in some people. The risk of TdP increases when the QT interval is markedly prolonged (>500 msec) or when QT prolongation is combined with other risk factors such as:
- Bradycardia, especially with occasional "premature" beats that are followed by pauses in rhythm
- Concomitant use of multiple drugs that prolong the QT interval and/or drugs that block the elimination of QT-prolonging drugs
- "Stimulant" conditions such as exercise, emotion, or use of drugs like dopamine, epinephrine or albuterol
- Females are clearly at greater risk than males
- Congenital (often familial) prolongation of the QT interval
ECG screening for QT prolongation
Screening for QT prolongation is recommended when:
- The patient has had an episode of (otherwise unexplained) cardiac arrest, loss of consciousness or fainting, seizures
- Episodes of (otherwise unexplained) lightheadedness, dizziness, palpitations or transient breathlessness,
- A patient with a slow pulse (less than 50 bpm)
- Patients with low potassium, calcium or magnesium
- Patients being treated with loop diuretics)
- Patients with a family history of congenital long QT syndrome
If the patient's symptoms are episodic and relatively infrequent, it may be necessary to order a multi-day monitor that the patient can carry with them-- a "Holter" monitor-, or an "event" monitor (also known as a loop recorder or trans-telephonic monitor) if the symptoms are less frequent than daily. Devices that transmitt heart rhythm to smartphones may be useful for diagnosis of arrhythmia in some patients.
Screening ECGs should be strongly considered before patients with risk factors take drugs known to cause TdP (see list with known risk).
Treatment of TdP and LQTS
Acute treatment of symptomatic TdP includes:
- DC cardioversion shock to terminate sustained episodes (longer than 5 seconds),
- Intravenous magnesium, and
- Measures to obtain a relatively fast and regular heart rhythm - either cardiac pacing or isoproterenol infusion
Then appropriate secondary preventative management includes:
- correction of underlying electrolyte abnormalities,
- withdrawal of any offending drugs that prolong QT.
- Consideration of permanent pacing and/or implantable defibrillator for refractory or high-risk patients
Which drugs can prolong QT?
The most potent QT prolonging drugs that cause TdP, somewhat paradoxically, are two subsets of the antiarrhythmic drugs: the Ia class (e.g. quinidine and procainamide) and the drugs in class III (e.g. dofetilide, ibutilide, sotalol and amiodarone).
Other drugs with ability to prolong QT have been found in almost every other class of therapeutic agent, including antihistamines, antibiotics, cancer drugs, gastrointestinal prokinetics, antipsychotics, etc. Not all drugs have been subjected to the same level of testing for their effects on the QT interval, either in development or after marketing, so precise quantification of risk can be difficult for many drugs. Most of the drugs developed since 1995 have been tested in normal volenteers but these "thorough QT" studies have only limited value because they do not accurately reflect the clinical environment and the response of the many patients with known risk factors such as those listed above.
We have compiled and maintain lists of drugs of drugs that have a risk of TdP for health-care providers to use as an independent reference. Because the evidence for risk is of variable quality for the many drugs associated with TdP, we have divided the drugs into four groups. Each of the four lists of drugs relate to their relative risk of inducing TdP or prolonged QT. Drugs are included on the lists based on information from the medical literature, the Food and Drug Administration (FDA)-approved drug labeling, labeling from the European Medicines Agency (EMA) and reports submitted to the FDA Adverse Events Reporting System database. Changes to the drug lists are reviewed by the Scientific Advisory Board of AZCERT.
These evidence is reviewed continously and the lists are updated regularly as necessary. The medical literature is continually growing, so our web-site provides a link for an immediate "PubMed" search of the literature for relevant articles published on each of the drugs on the lists.
If I suspect TdP, do I tell my patients to stop taking the drug, decrease the dose, or simply eliminate other risk factors?
This question can only be answered on a case-by-case basis. The risks (modifiable and non-modifiable) of the particular drug in the particular patient must be balanced against the potential benefit or expected from that drug, and the possible availability of non-QT-prolonging alternatives. For example, a patient in an Intensive Care Unit with acute septicemia sensitive only to a particular QT-prolonging antibiotic should receive that antibiotic, but with close ECG/QT monitoring and readiness of treatment for TdP if it occurs. On the other hand, a patient who has survived a cardiac arrest while taking a QT-prolonging antibiotic that had been prescribed for mild bronchitis, should be prescribed a non-QT-prolonging antibiotic if one is clearly required at all. A patient with a long QT in the absence of any drugs or other modifiable risk factors, and with a personal or family history of cardiac arrest, should be seen by a specialist cardiologist and evaluated for possible diagnosis of congenital Long QT Syndrome.
Should I report a case of QT prolongation or TdP?
Yes, please report the case to the FDA MedWatch program.